A 26-Year-Old Man Who Passed Out at His Work Desk

Craig A. Goolsby, MD

Disclosures

May 24, 2019

Once a TCA overdose is suspected (or confirmed), treatment should begin immediately. Supportive care, such as ensuring a protected airway, administration of IV fluids, and prevention of vomiting, should begin promptly for all patients. If no contraindications are noted and ingestion is thought to have occurred within the previous 4 hours, a dose of activated charcoal at 1 g/kg should be administered. Gastric lavage may be considered for a massive overdose; however, it is rarely justified if it cannot be started within 1 hour of ingestion.[1]

Sodium bicarbonate therapy is the principal treatment for overdose with TCA or any other sodium-blocking agent, and it should be initiated in patients with the following indications: hypotension refractory to fluids, QRS complex duration greater than 100 msec, or a terminal R wave in lead aVR greater than 3 mm.[3] It is given in an initial bolus of 1-2 mEq/kg and should be repeated until clinical improvement is noted, with a target serum pH of 7.50-7.55. Sodium bicarbonate has been shown to improve both cardiac conduction and contractility, as well as suppress myocardial ectopy.[3] The effectiveness of sodium bicarbonate stems from either an increase in extracellular sodium concentration, a direct pH effect on the fast-acting sodium channels, an increase in protein binding of TCAs, or a combination of the three.[1]

Hyperventilation may also be helpful as a treatment modality. By reducing carbon dioxide and raising the patient's pH, some pH-dependent benefit may occur; however, the effects will likely only be transient, and the risk of seizures by inducing alkalosis may be increased.[1]

Hemodialysis is not effective for TCA treatment because extensive tissue and protein binding cause a large volume of distribution.[1] Most antiarrhythmic medications, as well as physostigmine, which was previously advocated for TCA treatment, should be avoided; this is especially true if they are known to prolong the QT interval (such as with the use of amiodarone or procainamide).[1,4] Vasopressors can be considered for patients with refractory hypotension following fluid resuscitation.[4] Benzodiazepines should be used for the treatment of seizures.[4] Lipid emulsion therapy and extracorporeal membrane oxygenation are both emerging treatment options that may be appropriate in certain overdose settings.[6,7]

Patients who are asymptomatic 6 hours after ingestion and did not need any specific medical treatment do not require acute medical hospitalization[3]; however, if the overdose is intentional, the patient likely requires psychiatric evaluation or hospitalization. If the patient remains symptomatic, hospitalization in an intensive care unit (ICU) or monitored bed is appropriate.

After examining the patient in this case and reviewing his ECG, treatment for a presumed TCA overdose was initiated. After securing his airway and beginning charcoal and fluid therapy, he received a dose of 2 ampules of sodium bicarbonate. A repeat ECG showed improvement of his QRS and QT intervals, with a decrease in the amplitude of his terminal R wave in aVR. His pH on a subsequent arterial blood gas test was 7.52. The patient was then transferred to the ICU, where he received ongoing treatment and eventual transfer for psychiatric evaluation.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....